Tennessee, 2012Damaging Winds in Tennessee, May 31, 2012
May 31, 2012 · NWS OHX · 8 events in 4 counties and zones
As a line of showers and thunderstorms moved across central portions of Middle Tennessee during the mid evening hours on Thursday, May 31st, some thunderstorms reached severe thresholds across four central counties in the mid state, producing thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a line of showers and thunderstorms moved across central portions of Middle Tennessee during the mid evening hours on Thursday, May 31st, some thunderstorms reached severe thresholds across four central counties in the mid state, producing thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 31, 6:58 PM CST, 12 minutes earlier.
Area forecast discussion, May 31, 6:58 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
758 PM CDT THU MAY 31 2012
.UPDATE...
WILL GO AHEAD AND BEGIN TO CLEAR THE WATCH ACROSS OUR FAR WESTERN
TIER OF COUNTIES. EVEN AFTER ALL THE CELL CONVERGENCE OVER THE
PAST HOUR...STILL NOT ENOUGH UMPH TO REACH SEVERE LEVELS.
DEWPOINTS WERE JUST TOO LOW AND THUS...CAPES WERE VERY LIMITED.
BASICALLY...STRONG THUNDERSTORMS HAVE OCCURRED WITH UP TO 40 TO
PERHAPS 50 MPH WINDS AND SMALL HAIL.
WCN AND ZONE UPDATE WILL BE SENT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 647 PM CDT THU MAY 31 2012/
MESOSCALE UPDATE...
STRONG TO SEVERE CONVECTION HAVING A DIFFICULT TIME GETTING
GOING. LAPS CAPES ARE RATHER LOW AND THIS IS FURTHER SUPPORTED BY
THE LATEST FRESH OFF THE PRESS OHX SOUNDING. BETTER MID LEVEL
DYNAMICS ARE TOO OUR NORTH. AT ANY RATE...SOME SMALL HAIL HAS BEEN
REPORTED THUS FAR. THE COLD FRONT IS STILL WELL TO OUR WEST AND IS
JUST NOW APPROACHING THE MO BOOTHEAL AND THE JONESBORO AR AREA.
SHOWER AND TSTM POPS OF THE CATEGORICAL NATURE ARE CERTAINLY
WARRANTED. HOWEVER...THE DEGREE OF SEVERITY WITH THESE STORMS
REMAIN HIGHLY QUESTIONABLE. WE SIMPLY DON'T SEE ENOUGH UPPER LEVEL
DYNAMICS TO OFFSET THE DIURNAL COOLING WHICH WILL START TO TAKE
PLACE OVER THE NEXT FEW HOURS.
WILL KEEP WATCH GOING FOR NOW. AS MENTIONED EARLIER...WE DID
RECEIVE SOME SMALL HAIL. CORRESPONDING VIL LEVELS WERE RATHER LOW
SO WE ARE NOT OUT OF THE WOODS YET.
PREV DISCUSSION... /ISSUED 613 PM CDT THU MAY 31 2012/
UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.
AVIATION...BNA/CKV/CSV...EXPECTING A STORMY NIGHT ACROSS MIDDLE
TENNESSEE AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA.
CONVECTIVE WATCH IS ALREADY IN EFFECT FOR MOST OF THE MID STATE
UNTIL 04Z. STORMS ARE JUST NOW CROSSING THE TENNESSEE RIVER, AND
EASTWARD PROPAGATION IS SLOW, SO DON'T EXPECT ACTIVITY TO REACH
BNA UNTIL AFTER 01Z. DO ANTICIPATE GUSTY WINDS DUE TO DOWNBURSTS
AND POSSIBLE HAIL WITH THESE STORMS. CONVECTION SHOULD MOVE EAST
OF BNA BY 05Z, WITH LINGERING -RA AND LOW CIGS LASTING WELL INTO
THE NIGHT. CONDITIONS WILL GRADUALLY IMPROVE TOMORROW MORNING AS
DRIER AIR WORKS ITS WAY INTO THE MID STATE.
PREV DISCUSSION... /ISSUED 312 PM CDT THU MAY 31 2012/
DISCUSSION...SURFACE MAP AT 20Z SHOWS COLD FRONT MOVING INTO
WESTERN KY/TN WITH STRONG TO SEVERE CONVECTION FILLING IN ALONG
THE FRONT. CONVECTIVE WATCHES ARE ALREADY IN EFFECT TO OUR
IMMEDIATE WEST AND NORTHWEST. SEVERE STORMS ARE POSSIBLE IN MIDDLE
TENNESSEE MAINLY DURING THE LATE AFTERNOON THROUGH EVENING, WITH
FROPA OCCURRING AT BNA AFTER 06Z, AND AT CSV AFTER 12Z. SEVERE
POTENTIAL WILL LIKELY FADE AFTER 06Z DUE TO LOSS OF HEATING, BUT
ACTIVE WEATHER IS EXPECTED TO CONTINUE OVERNIGHT AND INTO FRIDAY
MORNING. LOOK FOR SIGNIFICANTLY COOLER TEMPERATURES FRIDAY AND
SATURDAY DUE TO A DRAMATIC AIR MASS CHANGE BEHIND THE COLD FRONT.
ONCE THE 500 MB SHORTWAVE PASSES THROUGH ON SATURDAY, EXPECT THE
UPPER RIDGE TO BUILD TO OUR WEST, AMPLIFYING THE PATTERN AND
PLACING MIDDLE TENNESSEE UNDER THE DREADED NORTHWEST FLOW ALOFT.
AS TEMPERATURES LEVEL BACK OFF BY THE START OF THE WEEK, LOOK FOR
ISOLATED TO SCATTERED CONVECTION TO RETURN TO THE FORECAST AS WE
HEAD INTO JUNE AND MORE NORMAL SUMMER-LIKE WEATHER.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, May 31, 4:01 AM CST, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT THU MAY 31 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-011015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
EXPECT THUNDERSTORMS TO MOVE INTO THE AREA TODAY...MAINLY IN THE
AFTERNOON. THESE THUNDERSTORMS ARE ASSOCIATED WITH A COLD FRONT
MOVING TOWARD THE AREA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE FOR THIS AFTERNOON AND
TONIGHT. MOST LIKELY THREATS ARE DAMAGING WINDS...LARGE HAIL...
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
JLM
In the hours before
Local storm report, May 31, 6:21 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
721 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 10 SW COLUMBIA 35.52N 87.17W
05/31/2012 E0.50 INCH MAURY TN EMERGENCY MNGR
DIME SIZED HAIL REPORTED IN SUMMERTOWN TN BY EMG MNGR.
&&
TBOUCHERSpecial weather statement, May 31, 6:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
731 PM CDT THU MAY 31 2012
TNZ027-059-010100-
DAVIDSON-WILLIAMSON-
731 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILLIAMSON
COUNTIES...
AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRVIEW...OR 12 MILES WEST OF FRANKLIN...
MOVING NORTHEAST AT 25 MPH.
SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
LAT...LON 3610 8692 3604 8685 3591 8707 3594 8710
31
Special weather statement, May 31, 6:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
741 PM CDT THU MAY 31 2012
TNZ027-010115-
DAVIDSON-
741 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...
AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK HILL...OR 8 MILES SOUTH OF NASHVILLE...
MOVING NORTHEAST AT 25 MPH.
SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
LAT...LON 3617 8657 3614 8655 3614 8654 3613 8653
3610 8654 3601 8675 3603 8678 3604 8683
3624 8665
31Special weather statement, May 31, 6:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
759 PM CDT THU MAY 31 2012
TNZ026-027-059-010200-
CHEATHAM-DAVIDSON-WILLIAMSON-
759 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND
WILLIAMSON COUNTIES...
AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON SPRINGS...OR 15 MILES EAST OF
DICKSON...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL...WINDS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
LAT...LON 3622 8675 3598 8719 3610 8717 3633 8688
31
Special weather statement, May 31, 7:01 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CDT THU MAY 31 2012
TNZ025-026-010130-
CHEATHAM-DICKSON-
801 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DICKSON COUNTIES...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITE BLUFF...OR 11 MILES NORTHEAST OF
DICKSON...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL...WINDS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
LAT...LON 3640 8703 3640 8701 3637 8697 3638 8696
3635 8691 3627 8696 3610 8717 3621 8731
3642 8705
31Special weather statement, May 31, 7:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
808 PM CDT THU MAY 31 2012
TNZ027-059-062-010145-
DAVIDSON-RUTHERFORD-WILLIAMSON-
808 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD AND
WILLIAMSON COUNTIES...
AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF FRANKLIN...MOVING NORTHEAST
AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40 TO 50 MPH...
SMALL HAIL....AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
LAT...LON 3601 8674 3607 8665 3596 8652 3583 8679
3588 8686
31Thunderstorm Wind, Davidson
- When
- May 31, 7:10 PM CST
- Where
- Davidson County, Nashville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.170, -86.780
Multiple trees and power lines were downed in Metro Nashville.
Thunderstorm Wind, Davidson
- When
- May 31, 7:15 PM CST
- Where
- Davidson County, 0.9 mi N of Woodbine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.133, -86.720
A tree fell on 4 cars at 860 Murfreesboro Pike. Specific details concerning if any damage occurred to any of the cars were unknown.
Thunderstorm Wind, Davidson
- When
- May 31, 7:15 PM CST
- Where
- Davidson County, 1.02 mi NNW of Glencliff
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.134, -86.707
Two trees were blown down on Radford Drive.
Thunderstorm Wind, Wilson
- When
- May 31, 7:35 PM CST
- Where
- Wilson County, 2.29 mi NE of Silver Bottom
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.254, -86.492
Several trees were downed across the road at 2938 Benders Ferry Rd.
Thunderstorm Wind, Sumner
- When
- May 31, 7:40 PM CST
- Where
- Sumner County, 0.89 mi S of Gallatin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.387, -86.447
Multiple trees were downed in Gallatin and the surrounding area. Some of these trees fell on power lines resulting in power loss in certain sections of the city.
Thunderstorm Wind, Sumner
- When
- May 31, 7:55 PM CST
- Where
- Sumner County, 1.49 mi NNE of Portland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.600, -86.510
Several trees were blown down on North Russell Street in Portland.
Thunderstorm Wind, Wilson
- When
- May 31, 8:02 PM CST
- Where
- Wilson County, 0.69 mi N of Centerville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.290, -86.220
Several trees were downed about 8 miles northeast of Lebanon.
Thunderstorm Wind, Trousdale
- When
- May 31, 8:10 PM CST
- Where
- Trousdale County, 0.89 mi SE of Hartsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.390, -86.160
Some trees were downed throughout the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, May 31, 20121 injured · $102,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Florida, May 31, 2012$25,000 · 50 kt wind · 18 events
- Hail and Damaging Winds in Louisiana, May 31, 2012$38,000 · 1 in hail · 6 events
- Damaging Wind in Missouri, May 31, 2012$30,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$19,000 · 1.75 in hail · 10 events
- Dust Devil in Hawaii, May 31, 2012$20,000 · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$11,000 · 1 in hail · 9 events
- Damaging Winds in Tennessee, May 31, 20121 injured · $1,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2012$9,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 31, 20121 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2012$2,000 · 1 in hail · 4 events
- Damaging Winds in Louisiana, May 31, 2012$5,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377657, 377655, 377659, 377640, 377649, 377658, 377641, 377643.